Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 6:30 PM CDT for Burleigh County, Kidder County, Sheridan County, North Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 24, 2012, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:30 PM CDT | TSTM WND GST 60 | 5 Nnw Regan, ND | |
| Aug 24, 7:04 PM CDT | TSTM WND GST 60 | 12 N Wing, ND | SMALL BRANCHES REPORTED DOWN... WITH NICKLE SIZED HAIL ALSO FALLING. |
| Aug 24, 7:05 PM CDT | TSTM WND GST 60 | 10 Nnw Tuttle, ND | REPORTED SHINGLES ON THE GROUND AND PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -691 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831 WUUS53 KBIS 242330 SVRBIS NDC015-043-083-250015- /O.NEW.KBIS.SV.W.0180.120824T2330Z-120825T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 630 PM CDT FRI AUG 24 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 715 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF REGAN... OR 34 MILES NORTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOODRICH AROUND 705 PM CDT. LAT...LON 4723 10071 4751 10011 4728 10000 4708 10051 TIME...MOT...LOC 2330Z 234DEG 30KT 4727 10047 WIND...HAIL 70MPH <.75IN $$ KINNEY
1 follow-up statement
268 WWUS53 KBIS 242359 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 659 PM CDT FRI AUG 24 2012 NDC015-043-083-250015- /O.CON.KBIS.SV.W.0180.000000T0000Z-120825T0015Z/ BURLEIGH ND-KIDDER ND-SHERIDAN ND- 659 PM CDT FRI AUG 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SHERIDAN...NORTHWESTERN KIDDER AND NORTHEASTERN BURLEIGH COUNTIES UNTIL 715 PM CDT... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF DENHOFF...OR 44 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN BURLEIGH...NORTHWESTERN KIDDER AND SOUTHEASTERN SHERIDAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4734 10048 4751 10011 4728 10000 4717 10028 TIME...MOT...LOC 2359Z 258DEG 22KT 4733 10021 WIND...HAIL 80MPH 2.50IN $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT FRI AUG 24 2012 .DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA. THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA (KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT FRI AUG 24 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315- WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ003>005-252315- RENVILLE-BOTTINEAU-ROLETTE- 607 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. TM
In the hours before
Local storm report, Aug 24, 6:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 NW LOGAN 48.17N 101.20W
08/24/2012 E1.00 INCH WARD ND TRAINED SPOTTER
NO WIND PRIOR TO THE ONSET OF HAIL. WINDS WERE
BEGINNING TO PICK UP AROUND 6 PM CDT. HOWEVER...NO WIND
DAMAGE WAS REPORTED.
&&
TMLocal storm report, Aug 24, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL LOGAN 48.15N 101.15W
08/24/2012 M1.00 INCH WARD ND OTHER FEDERAL
&&
JVLocal storm report, Aug 24, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL COLEHARBOR 47.54N 101.22W
08/24/2012 E1.25 INCH MCLEAN ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL SURREY 48.24N 101.13W
08/24/2012 M1.75 INCH WARD ND LAW ENFORCEMENT
GOLFBALL AND QUARTER SIZED HAIL REPORT.
&&
JVLocal storm report, Aug 24, 6:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL SURREY 48.24N 101.13W
08/24/2012 E1.00 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 E MINOT 48.23N 101.23W
08/24/2012 E0.88 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:33 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 42 min |
| Aug 24, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Ward | 60 min |
| Aug 24, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 55 min |
| Aug 24, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Aug 24, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 49 min |
| Aug 24, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Wells | 48 min |
| Aug 24, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.